Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 161, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 28, 2022, 3:18 PM MST for Pima County, Arizona. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 28, 2022, 3:18 PM MST (22:18 UTC)
- Expired
- Sep 28, 2022, 5:15 PM MST
- In force
- 117 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 28, 3:51 PM MST | FLASH FLOOD | 11 Ene Tucson, AZ | PIMA COUNTY SHERIFF REPORTED A ROAD CLOSURE DUE TO FLOODING AT THE INTERSECTION OF ROGER ROAD AND SOLDIER TRAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 2374 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
666
WGUS55 KTWC 282218
FFWTWC
AZC019-290015-
/O.NEW.KTWC.FF.W.0161.220928T2218Z-220929T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
318 PM MST Wed Sep 28 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Eastern Pima County in southeastern Arizona...
* Until 515 PM MST.
* At 318 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across northeast portions of
the Tucson Metro Area. An automated rain gage near Houghton Road
and Catalina Highway reported 1.10 inches of rain in the past 30
minutes. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tucson, Tanque Verde and Catalina Foothills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3226 11083 3230 11082 3230 11070 3224 11072
3223 11080 3224 11083
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CWRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 1:17 PM MST, 2 hours 1 minute earlier.
Area forecast discussion, Sep 28, 1:17 PM MST, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Tucson AZ 117 PM MST Wed Sep 28 2022 .SYNOPSIS...Scattered afternoon and evening showers and thunderstorms are expected across parts of southern Arizona through Friday. These are expected primarily from Tucson south and west and over the White Mountains. Temperatures slide back a few degrees by the end of the week. && .DISCUSSION...Thunderstorms and showers have developed in the early afternoon for the Catalina Foothills and areas near HWY 79 in Pinal County. 19Z Mesoanalysis depicts better CAPE in Tucson to the northwest than areas south and west of Tucson. Plus, there is decent upper level divergence to help drive thunderstorm development. The latest 18Z HRRR run seems to fair better over the course of the morning as it captured the storm development in Pinal County, but failed to pick out the Tucson storms. Not all bad, the region just needs a little more daytime heating to create better energy for storm development, especially west and south of Tucson. As storms develop, they can last into the early evening and bring locally heavy rainfall and strong gusty winds. Tomorrow and through the weekend, a trough over the Pacific Northwest will continue into the intermountain region to bring about a change in weather. What a great way to end the monsoon season for Southeast Arizona. The trough will start to bring temperatures back down to near seasonal normals through the weekend. The PWATs will continue to drop each day, however the International Border and the White Mountains can expect to see daily chances for thunderstorms through the weekend. && .AVIATION...Valid through 30/00z. Isolated/scattered SHRA/-TSRA expected for the rest of the afternoon through 29/04Z, mainly Tucson west and south. SHRA/-TSRA returns after 29/20Z south and west of Tucson. SCT clouds around 7-12k ft agl with BKN/OVC 20k ft AGL through the rest of the period. SFC winds E-SE at 8-13 kts through the afternoon with the occasional strong gusts from any TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered afternoon and evening showers and thunderstorms are expected through Friday, generally from the Tucson south and west and over the Mogollon Rim country. The main threat from the storms besides lightning will be strong and gusty outflow winds. There will still be some SE/E morning and afternoon breezes, but winds lighten by Thursday. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Strongman Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 28, 1:44 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
144 PM MST Wed Sep 28 2022
AZZ504>506-282130-
Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-South Central Pinal
County including Eloy/Picacho Peak State Park-
144 PM MST Wed Sep 28 2022
...A strong thunderstorm will impact portions of northeastern Pima
and south central Pinal Counties through 230 PM MST...
At 142 PM MST, Doppler radar was tracking a strong thunderstorm near
Picacho Peak State Park, or 20 miles northwest of Marana, moving
north at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Dust could create visibilities
reductions along Interstate 10 between Tucson and Phoenix.
Minor damage to outdoor objects is possible.
Locations impacted include...
Eloy, Avra Valley, Picacho, Picacho Peak State Park and Red Rock.
This includes the following highways...
Interstate 10 between mile markers 206 and 233.
Route 87 between mile markers 116 and 124.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3287 11138 3256 11106 3245 11134 3264 11160
3271 11163 3278 11159 3284 11154 3289 11147
TIME...MOT...LOC 2042Z 192DEG 7KT 3259 11143
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KRGThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 1:19 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 116 min |
| Sep 28, 1:44 PM MST | Special Weather Statement | TWC | Pinal | 46 min |
| Sep 28, 2:12 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 63 min |
| Sep 28, 2:24 PM MST | Areal Flood Advisory | TWC | Pima | 111 min |
| Sep 28, 3:03 PM MST | Areal Flood Advisory | TWC | Pima | 117 min |
| Sep 28, 3:23 PM MST | Areal Flood Advisory | TWC | Pima | 97 min |
| Sep 28, 4:01 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Sep 28, 4:23 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.